|Dental Work Not on Meds
Apr 2, 2010
I guess I should have asked this before having a tooth pulled, but here it is. I'm not on meds yet as my CD4 has stayed around 800 for 13 months and vl averaging 15k. I had a tooth pulled. My dentists knows my status. The next day, I started having what I think are allergies. I've never suffered with allergies before. I've had the watery and itchy eyes, itchy ears and throat, throat is all red and tonsils looks enlarged however my throat doesn't really hurt. I do get what I think are those mouth ulcers whenever I'm stressed. They are usually 1 or 2 really small and flush spots on throat. I know neg people get them, too. These come on with the cracked corners of my mouth when I'm stressed. I don't think it is a cold as I don't have a cough. It has just been my nose really stuffed up, then all runny, and stuffed up again. It feels like bad allergies. I did run a fever a couple nights which is not usually seen with allergies.
My doctor just told me I'm doing so great and could wait longer for my next appt. I always worry every little thing is going to kill me. Do you know whether having a tooth pulled could cause allergies? I realize it is Spring and I live in an area with bad allergies. However, I've never had them before. I've read not being on HIV meds keeps our immune systems all revved up and causes it to overreact to germs--allergens. I guess I'm wondering whether this is some sign about disease progression or I'm making too much of it? Are there issues with HIVers having dental work and not on HIV meds? I asked whether I should take an antibiotic due to HIV, but the dentist said it wasn't needed.
I know many of you believe every HIVer should be on meds unless there's a good reason not to be. I would take that to mean you guys believe HIV meds are not anymore toxic than meds for cholesterol for example that many have to take the rest of their lives.
| Response from Dr. Young
Hello and thanks for your post.
I don't associate getting a tooth extraction with flair of allergies (unless you were given a medication during the procedure that you're allergic to).
Allergies aren't a sign of disease progression (and though it's not unusual to be concerned, you might be making more of it than needed).
There are generally no significant issues with having dental work and being on HIV medications (though you said that you're not taking them), nor particular need (compared to HIV negatives) with getting antibiotics.
So there you have it. I'm not sure that I'd use the same analogy that you used about cholesterol medications, but HIV meds can be well tolerated and safe in the very large majority of patients who take them, especially for those who are starting meds in the current era.
Hope this helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Tingling In Fingers After Vaginal Sex Without Condom Does It Mean I Have HIV
- White Bumps On Penis After Unprotected Sex Without Ejaculation Worried I Have HIV
- How Often Do You Get Hepatitis B Vaccination?
- What Are The Little White Bumps On My Penis? Not A Std?
- Blood Got Into Nose HIV Risk
- Can A Cbc Indicate Any Sign Of Hiv?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.